Case 3: What clue in the history points to the cause of this rash?

July 6, 2009

The mother of a 10-year-old boy brings him for evaluation of a persistent rash on his shins of a few months’ duration. The rash has not responded to topical corticosteroids.

The mother of a 10-year-old boy brings him for evaluation of a persistent rash on his shins of a few months’ duration. The rash has not responded to topical corticosteroids.

The patient is an avid soccer player.

What do you suspect?

A. Atopic dermatitis.
B. Dermatophyte infection.
C. Staphylococcal infection.
D. Contact dermatitis.
E. Folliculitis.

(answers on next page)

Case 3: Atopic dermatitis/Nummular eczema

As in Case 2, the legs of this boy with atopy, A, were irritated by the shin guards he wore when he played soccer. This irritation led to the development of nummular eczema patches, B. Because topical corticosteroids had failed to clear the rash, the patient was given ultra thin hydrocolloid dressing (Duoderm Extra Thin) to wear when he played soccer.

A dermatophyte infection can be ruled out by the results of a potassium hydroxide examination, as was done in this case. Granuloma annulare is asymptomatic and does not typically feature scaling. Contact dermatitis can be patchy, but the pattern and history in this case are not supportive.